Alert archive / Illinois / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 103, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Nov 16, 2013, 11:53 PM CST for Crawford County, Illinois. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 16, 2013, 11:53 PM CST (05:53 UTC)
- Expired
- Nov 17, 2013, 12:30 AM CST
- In force
- 37 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Crawford County, IL
The radar
The Evansville,IN radar (KVWX), 92 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 424 m²/s²
- 0-3 km storm-relative helicity
- 561 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
592
WUUS53 KILX 170553
SVRILX
ILC033-170630-
/O.NEW.KILX.SV.W.0103.131117T0553Z-131117T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1153 PM CST SAT NOV 16 2013
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CRAWFORD COUNTY IN EAST CENTRAL ILLINOIS...
* UNTIL 1230 AM CST
* AT 1151 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR EATON...AND
MOVING NORTHEAST AT 70 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PALESTINE...HUTSONVILLE...TRIMBLE...CRAWFORD COUNTY AIRPORT AND
WEST YORK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3893 8780 3909 8791 3917 8772 3917 8766
3915 8765 3914 8765 3912 8763 3911 8763
3910 8761 3909 8762 3907 8757 3902 8756
TIME...MOT...LOC 0553Z 243DEG 59KT 3906 8774
HAIL...<.75IN
WIND...60MPH
$$
SMITH1 follow-up statement
552
WWUS53 KILX 170610
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1210 AM CST SUN NOV 17 2013
ILC033-170618-
/O.CAN.KILX.SV.W.0103.000000T0000Z-131117T0630Z/
CRAWFORD IL-
1210 AM CST SUN NOV 17 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CRAWFORD COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3893 8780 3909 8791 3917 8772 3917 8766
3915 8765 3914 8765 3912 8763 3911 8763
3910 8761 3909 8762 3907 8757 3902 8756
TIME...MOT...LOC 0608Z 243DEG 59KT 3917 8746
$$
SMITHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 16, 11:11 PM CST, 42 minutes earlier.
Area forecast discussion, Nov 16, 11:11 PM CST, 42 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 1111 PM CST Sat Nov 16 2013 .DISCUSSION... ISSUED 820 PM CST Sat Nov 16 2013 Upper wave that brought in the showers and isolated thunderstorms to the area today was tracking off to our north and east rather quickly. However, the main upper wave was seen on water vapor with the main piece of energy pushing into western Wyoming. The wave that affected us today and the stronger feature out in the Rockies will merge across the upper Midwest early Sunday which in turn will intensify the surface low now in Kansas. This low will track to the west of the area and deepen in significantly Sunday morning. Strong winds just off the surface will transport moisture north in advance of the system out to our west tonight bringing scattered showers and storms to the area overnight with two primary areas of lift indicated on models. One over northern Missouri and southern Iowa in conjunction with a developing warm front will aid in keeping showers and storms going out to our west with our northwest third threatened overnight. The second area will be over southeast Illinois where strong 850 mb theta-e advection and moisture transport will aid in a more widespread shower and thunderstorm threat into the morning hours of Sunday. Severe threat looks to be mainly the threat for some hail and damaging wind gusts with a few of the more organized storms. The cold front is then expected to race east across our area late Sunday morning and especially Sunday afternoon with storms firing along or just ahead of the boundary. Plenty of shear available for any discrete storms to rotate...with any persistent mesocyclones having the potential to produce a tornado before evolving more into a fast moving quasi-linear convective system with the potential for widespread wind damage in its path. Still looks like our primary time frame will be from around 10 am along the Illinois River valley with our far eastern areas seeing the storms push off to their east between 4 and 5 pm. The wind advisory will continue on Sunday with the potential for gradient wind speeds of up to 50 mph at times just ahead and behind the surging cold front. Have only made some minor changes to the hourly temperatures and winds in the grids...but not siginficant enough to warrant an update at this time. Smith && .AVIATION... ISSUED 1105 PM CST Sat Nov 16 2013 Main forecast concern will be coverage of mvfr or lower cigs during the early morning hours...with our attention turning to the threat from strong winds and possibly severe thunderstorms starting late Sunday morning at PIA and then racing east and approaching CMI by 20z. The primary area of MVFR cigs late this evening was east of I-55 with model data indicating a sharp cutoff as VFR cigs were noted to the west while the MVFR cigs hang on thru the night across the east. Tough call on that one but believe our west may stay out of the MVFR for part of the early morning before the persistent southerly flow of warm moist air brings back at least a broken mvfr cig to SPI and PIA. As far as timing of the cold front and convection...not much has changed from the previous forecast with PIA the first in line to see the threat of storms in the 16z-18z time frame...and in SPI and BMI from 17z-19z and by 20z at CMI. Outside any storm, strong gradient winds will gust as high as 40kts at times right along and immediately behind the fast moving cold front for a few hours before diminishing rapidly aftr 00z. Winds tonight will remain south at 15 to 25 kts and then begin to veer more into the southwest as the front sweeps across the area. We are seeing some of the surface wind gusts diminishing some late this evening so will continue with LLWS at most areas due to the 40-50 kts around 1500 feet AGL. Smith && .PREV DISCUSSION... ISSUED 225 PM CST Sat Nov 16 2013 Pair of strong low pressure systems will impact our weather significantly over the next 30 hours. Potential for severe weather remains significant for Sunday. SHORT TERM...Tonight through Sunday Models consistent on focusing and translating energy from broad wave covering western U.S. into the Midwest by the end of the weekend. The energy is expected to come out in two waves. The first is reflected by a low pressure system currently over eastern South Dakota. As the low exits quickly into Ontario, low level jet is expected to develop in response and transport Gulf moisture into the midwest. Dew points have reached 60 degrees as far north as Clinton AR at 19z and should continue to move northward. Precipitation is expected to expand in coverage overnight. The second stronger wave is expected to come out of the plains on Sunday with rapid cyclogenesis over Iowa and Missouri prior to sunrise. Strong 140+ kt jet currently plunging down the Pacific Coast is expected to round the base of the trough on Sunday and in combination with the strong low-level jet produce extremely strong shear. The intensifying low pressure system is expected to be crossing southern Wisconsin by Midday with a trailing cold front extending southward near the Illinois river. As the strong cooling aloft and the surface cold front encounters the preexisting low- level jet and boundary layer moisture, thunderstorms will initiate along the boundary, and possibly in the high moisture air ahead of the system. The primary severe weather threat with the front will be strong and damaging once the convection organizes as momentum is brought to the surface by the storm. Wild card is the potential for discrete cells before the line develops and out ahead of the line. Any discrete cells will be able to quickly spin given the tremendous amounts of shear being tapped. Can not rule out tornadoes, possibly strong, in this scenario, Particularly across eastern forecast area. The system will move very quickly eastward as the upper jet rounds the base of the trough. Front and accompanying severe weather threat will likely be into Indiana by 7 pm or so. With very dynamic system and potential downdrafts to transport low-level winds to the surface, will need a wind advisory from late morning until an hour or two after frontal passage for entire forecast area. Will issue until 00z and allow shift tomorrow to cancel from west to east. LONG TERM...Sunday Night through Saturday A very progressive pattern remains in place. As low pulls out quickly northeast, weak shortwave ridging develops allowing temps to rebound rather quickly to near normal by midweek. Lots of uncertainty in model soultions become apparent after that with each model containing different levels of southern stream energy digging into the southwest U.S. Overall, flow off Gulf should lead to a wetter period than is climatological normal for the end of the week. However,Timing of individual waves ejecting out of this trough make pinpointing days with/without PoPs difficult. Will have to broadbrush sligh chc/chc PoPs for much of the period to cover potential. && .ILX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY from 10 AM to 6 PM CST Sunday FOR ILZ027>031- 036>038-040>057-061>063-066>068-071>073. &&
Hazardous weather outlook, Nov 16, 3:08 PM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 308 PM CST SAT NOV 16 2013 ILZ027>031-036-037-040>042-047>052-171200- CASS-CHRISTIAN-FULTON-KNOX-LOGAN-MARSHALL-MASON-MENARD-MORGAN- PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD- 308 PM CST SAT NOV 16 2013 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM CST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR TONIGHT. A FEW STRONG STORMS WITH GUSTY WINDS WILL BE POSSIBLE ACROSS THE ILLINOIS RIVER VALLEY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL SWEEP THROUGH THE REGION ON SUNDAY...TRIGGERING STRONG TO SEVERE THUNDERSTORMS. THE LATEST INDICATIONS SUGGEST STORMS WILL DEVELOP IN THE ILLINOIS RIVER VALLEY AROUND 10 AM...THEN PUSH EAST OF I-55 AFTER 1 PM. DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND ISOLATED TORNADOES WILL BE THE PRIMARY THREATS. IN ADDITION TO THE STORMS...STRONG SOUTHWESTERLY WINDS WILL GUST TO BETWEEN 40 AND 45 MPH AT TIMES ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 10 AM AND 1 PM ON SUNDAY. ILZ038-043>046-053>057-061>063-066>068-071>073-171200- CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-DOUGLAS- EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MCLEAN-MOULTRIE-PIATT- RICHLAND-SHELBY-VERMILION- 308 PM CST SAT NOV 16 2013 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM CST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR TONIGHT. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL SWEEP THROUGH THE REGION ON SUNDAY...TRIGGERING STRONG TO SEVERE THUNDERSTORMS. THE LATEST INDICATIONS SUGGEST A LINE OF STORMS WILL PUSH EAST OF I-55 AFTER 1 PM...THEN WILL REACH THE ILLINOIS INDIANA BORDER BY AROUND 6 PM. DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND ISOLATED TORNADOES WILL BE THE PRIMARY THREATS. A FEW ISOLATED CELLS MAY DEVELOP AHEAD OF THE MAIN LINE...PROVIDING AN ENHANCED RISK FOR TORNADOES. IN ADDITION TO THE STORMS...STRONG SOUTHWESTERLY WINDS WILL GUST TO BETWEEN 40 AND 45 MPH AT TIMES ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEED BETWEEN 10 AM AND 6 PM ON SUNDAY. BARNES
In the hours before
Special weather statement, Nov 16, 11:50 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1150 PM CST SAT NOV 16 2013
ILZ063-068-170615-
CLARK-CRAWFORD-
1150 PM CST SAT NOV 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRAWFORD AND
SOUTHEASTERN CLARK COUNTIES UNTIL 1215 AM CST...
AT 1145 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR EATON...OR 7 MILES NORTHWEST OF
ROBINSON...MOVING NORTHEAST AT 70 MPH.
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HUTSONVILLE...
WEST UNION...
OTHER LOCATIONS AFFECTED INCLUDE...TRIMBLE...WEST YORK AND YORK.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3920 8758 3914 8765 3912 8763 3911 8763
3910 8761 3909 8762 3908 8759 3907 8759
3899 8780 3915 8791 3928 8760 3926 8760
3926 8757
TIME...MOT...LOC 0550Z 242DEG 60KT 3911 8775
SMITHThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 11:50 PM CST | Special Weather Statement | ILX | Crawford | 25 min |
| Nov 17, 2:50 AM CST | High Wind Warning | ILX | Champaign, DeWitt, Fulton, Knox, Logan, McLean and 8 more | 15 hr |
| Nov 17, 10:01 AM CST | Severe Thunderstorm Warning | ILX | Fulton, Knox, Peoria | 44 min |
| Nov 17, 10:37 AM CST | Severe Thunderstorm Warning | ILX | Cass, Morgan, Scott | 53 min |
| Nov 17, 10:42 AM CST | Tornado Warning | ILX | Logan, Mason, Menard, Sangamon | 33 min |
| Nov 17, 10:50 AM CST | Tornado Warning | ILX | Peoria, Tazewell, Woodford | 25 min |
| Nov 17, 10:57 AM CST | Tornado Warning | ILX | Marshall, Tazewell, Woodford | 33 min |
| Nov 17, 11:12 AM CST | Tornado Warning | ILX | Marshall, Tazewell, Woodford | 33 min |
| Nov 17, 11:12 AM CST | Tornado Warning | ILX | Christian, Sangamon | 33 min |
| Nov 17, 11:18 AM CST | Severe Thunderstorm Warning | ILX | Cass, Logan, Mason, Menard | 42 min |
| Nov 17, 11:29 AM CST | Tornado Warning | ILX | Christian, Macon | 31 min |
| Nov 17, 11:31 AM CST | Tornado Warning | ILX | Logan, McLean, Tazewell | 29 min |
| Nov 17, 11:43 AM CST | Severe Thunderstorm Warning | ILX | Christian, Macon, Shelby | 47 min |
| Nov 17, 11:49 AM CST | Severe Thunderstorm Warning | ILX | Fulton, Knox, Marshall, Mason, Peoria, Stark and 2 more | 41 min |
| Nov 17, 11:54 AM CST | Tornado Warning | ILX | McLean | 36 min |
| Nov 17, 11:55 AM CST | Tornado Warning | ILX | Christian, Shelby | 50 min |
| Nov 17, 12:09 PM CST | Severe Thunderstorm Warning | ILX | McLean | 51 min |
| Nov 17, 12:18 PM CST | Severe Thunderstorm Warning | ILX | Coles, Douglas, Macon, Moultrie, Piatt, Shelby | 42 min |
| Nov 17, 12:19 PM CST | Tornado Warning | ILX | Champaign, Piatt | 41 min |
| Nov 17, 12:26 PM CST | Tornado Warning | ILX | Cumberland, Effingham, Jasper, Shelby | 49 min |
| Nov 17, 12:36 PM CST | Tornado Warning | ILX | Champaign, Douglas, Piatt | 39 min |
| Nov 17, 12:39 PM CST | Tornado Warning | ILX | Clay, Effingham | 51 min |
| Nov 17, 12:44 PM CST | Tornado Warning | ILX | Champaign | 31 min |
| Nov 17, 12:50 PM CST | Tornado Warning | ILX | Vermilion | 40 min |
| Nov 17, 12:56 PM CST | Severe Thunderstorm Warning | ILX | Coles, Douglas, Edgar, Moultrie, Vermilion | 49 min |
| Nov 17, 12:58 PM CST | Tornado Warning | ILX | Vermilion | 32 min |
| Nov 17, 1:15 PM CST | Tornado Warning | ILX | Crawford, Jasper, Richland | 45 min |
| Nov 17, 1:25 PM CST | Tornado Warning | ILX | Edgar | 20 min |
| Nov 17, 1:38 PM CST | Tornado Warning | ILX | Lawrence | 37 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.